Mental Health Home > Maprotiline and Weight Gain
In clinical studies on the possible side effects of maprotiline, weight gain was reported as a side effect. Since the exact percentage was not reported, it is difficult to determine whether weight gain is actually a side effect of the medication or caused by other factors. If you are taking maprotiline and weight gain occurs, be sure to let your healthcare provider know.
There are a number of possible side effects with maprotiline hydrochloride (Ludiomil®). Weight gain does appear to be one of them. This data comes from clinical trials where maprotiline was studied extensively and side effects were documented.
Before medicines are approved, they must go through several clinical studies where thousands of people are given a particular medicine and compared to a group of people not given the medicine. In these studies, side effects are always carefully documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine.
In these studies, both weight gain and weight loss were reported as maprotiline side effects, although the exact percentages were not reported. Therefore, it is difficult to say whether weight gain was caused by maprotiline, other factors, or a combination of both.
If you are noticing weight gain with maprotiline, talk to your healthcare provider. He or she will perform a physical exam and ask a number of questions to see if other medical conditions could be causing the unexplained weight gain. If the weight gain remains unexplained, your healthcare provider may give you some lifestyle suggestions, such as eating heart-healthy foods, exercising more, and limiting your intake of alcohol. If the weight gain continues, he or she may also recommend other lifestyle changes or a possible switch to another depression medication.
(Click BMI Calculator to see if your weight is within a healthy range.)